The pharmaceutical watchdog has warned doctors about the dangers of prescribing a popular epilepsy drug for weight loss.
The Therapeutic Goods Administration issued the alert after receiving a report of a patient who was rushed to hospital with a serious eye condition after being prescribed the anticonvulsant topiramate.
The patient, who was taking the drug to lose weight, suffered acute closed-angle glaucoma, a well-known and serious side effect of topiramate.
In Australia, topiramate is only approved to treat epilepsy and to prevent migraines.
A TGA spokeswoman said there was no way of determining how many doctors were prescribing the drug for weight loss.
At this stage, the TGA has only received one report of improper use.
''The purpose of the safety advisory was to warn health professionals and consumers that are using, or may be considering using topiramate for weight loss, that the TGA has not approved its use for this indication, and that its use for this indication is associated with serious adverse events.''
The drug has been linked to eye and kidney problems, as well as birth defects.
Australian Medical Association president Steve Hambleton said he was unaware of any other cases were a doctor had prescribed the anticonvulsant for weight loss.
He said the safety advisory was a stark reminder of the dangers of improper drug use.